Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2017, 3:59 PM CDT for Holt County, Wheeler County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 3:59 PM CDT (20:59 UTC)
- Expired
- Jun 29, 2017, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Holt County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:00 PM CDT | HAIL 1 | 13 Wsw Ewing, NE | HAIL BEGAN AT 1550 AND LASTED UNTIL 1600. WINDS WERE 30-40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392
WUUS53 KLBF 292059
SVRLBF
NEC089-183-292145-
/O.NEW.KLBF.SV.W.0068.170629T2059Z-170629T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
359 PM CDT THU JUN 29 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Holt County in north central Nebraska...
Northern Wheeler County in north central Nebraska...
* Until 445 PM CDT
* At 359 PM CDT, a severe thunderstorm was located near Chambers, or
23 miles south of O'neill, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Ewing, Chambers, Knievels Corner and Goose Lake State Wildlife
Management Area.
This includes Highway 281 between mile markers 153 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4203 9876 4209 9876 4209 9882 4221 9883
4233 9831 4222 9830 4201 9829
TIME...MOT...LOC 2059Z 262DEG 26KT 4212 9875
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
$$
JWS3 follow-up statements
519
WWUS53 KLBF 292109
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
409 PM CDT THU JUN 29 2017
NEC089-183-292145-
/O.CON.KLBF.SV.W.0068.000000T0000Z-170629T2145Z/
Holt NE-Wheeler NE-
409 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN HOLT AND NORTHERN WHEELER COUNTIES...
At 409 PM CDT, a severe thunderstorm was located 7 miles southeast of
Chambers, or 22 miles south of O'neill, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ewing, Knievels Corner and Goose Lake State Wildlife Management Area.
This includes Highway 281 between mile markers 153 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4203 9869 4220 9874 4233 9831 4222 9830
4201 9829
TIME...MOT...LOC 2109Z 262DEG 26KT 4213 9865
HAIL...1.25IN
WIND...<50MPH
$$
JWS707
WWUS53 KLBF 292121 RRA
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
421 PM CDT THU JUN 29 2017
NEC089-183-292145-
/O.CON.KLBF.SV.W.0068.000000T0000Z-170629T2145Z/
Holt NE-Wheeler NE-
421 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN HOLT AND NORTHERN WHEELER COUNTIES...
At 420 PM CDT, a severe thunderstorm was located 10 miles southwest
of Ewing, or 21 miles south of O'neill, moving east at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ewing, Knievels Corner and Goose Lake State Wildlife Management Area.
This includes Highway 281 between mile markers 153 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4203 9869 4220 9874 4233 9831 4222 9830
4201 9829
TIME...MOT...LOC 2120Z 262DEG 33KT 4216 9851
HAIL...1.25IN
WIND...<50MPH
$$
JWS861
WWUS53 KLBF 292145
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
445 PM CDT THU JUN 29 2017
NEC089-183-292154-
/O.EXP.KLBF.SV.W.0068.000000T0000Z-170629T2145Z/
Holt NE-Wheeler NE-
445 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLT AND NORTHERN
WHEELER COUNTIES WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4203 9869 4220 9874 4233 9831 4222 9830
4201 9829
TIME...MOT...LOC 2144Z 262DEG 26KT 4218 9829
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:44 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 29, 3:44 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service North Platte NE 344 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 343 PM CDT Thu Jun 29 2017 A SFC frontal boundary draped across Ncntl Neb near Oneill north to around Winner SD is expected to be the focus for severe storm development late this afternoon through early evening. Storm coverage is expected to be isolated to scattered and quite severe given the high CAPE and 50 kt 500mb winds aloft. The 15z-18z HRRR radar product depicted a bow echo producing model generated winds gusts as high as 95 mph. The forecast storm was east of Holt County in the Missouri river valley. Some models like the NAM and HRRR EXP were a bit farther west with storm initiation. The location of the front around 21z this afternoon will likely dictate the location of storm development. There is a chance for storm development off the nrn portions of the Front range and Laramie range this afternoon which could drift into Swrn Neb this evening. Not sure if it will make it into Swrn Neb since this area will be post-frontal. Otherwise the forecast is dry tonight. The model consensus indicates a weakly organized area of showers and thunderstorms, currently affecting the Tetons and Big Horn range, will move into Garden County Friday morning and affect the Cntl Sandhills throughout the day. Blended guidance plus bias correction suggested highs in the 70s Friday with mostly cloudy skies. H700mb temperatures fall into the low single digits celsius. Lows tonight fall into the 50s to lower 60s using the same guidance blend. .LONG TERM...(Friday night through Thursday) Issued at 343 PM CDT Thu Jun 29 2017 The ECM is about 6 hours slower with the convective system forecast to develop off the Black Hills Sunday afternoon. The model waits until 06z to carry it into Nrn Neb. The GFS and GEM are faster igniting storms off the Black Hills around 18z. The GFS model also suggests storm activity forming on the Cheyenne Divide which moves through Swrn Neb. The POP forecast is for scattered storm coverage which is appropriate for a high CAPE capped atmosphere with H700mb temperatures in the 10-12C range. Note GFS and ECM indicate HP storm type QPF totals with bulls-eyes of 1-inch+ amounts. There is a chance that the models are too fast developing storms Sunday and the better rain chance could be Monday. The forecast carries a chance POP Monday afternoon for storm development. No other rain chances are in place; just isolated thunderstorms here and there. The upper level ridge of high pressure across Old Mexico will build north toward the Cntl Plains Sunday and present hot weather Tuesday through Thursday. There is a chance rain cooled air could enter Nebraska and take the edge off temperatures. This would be the result of outflow from storms across the Nrn Plains. The temperature forecast is for upper 80s to mid 90s Sunday and beyond. This could be conservative given the 12-14C 700mb temperatures that are forecast by the models. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jun 29 2017 VFR is generally expected this afternoon, tonight and Friday. A SFC frontal boundary draped across Ncntl Neb near Oneill north to around Winner SD is expected to be the focus for mostly isolated severe storm development late this afternoon through early evening. The location of the front around 21z this afternoon will dictate the location of storm development. The model consensus indicates a weakly organized area of showers and thunderstorms, currently affecting the Tetons and Big Horn range, will move into Garden County Friday morning and affect the Cntl Sandhills throughout the day. The SREF and other models, except for the NAM, indicate VFR CIGS. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...CDC
Hazardous weather outlook, Jun 29, 3:28 PM CDT, 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 328 PM CDT Thu Jun 29 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-302030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 328 PM CDT Thu Jun 29 2017 /228 PM MDT Thu Jun 29 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms will be possible late this afternoon and early this evening, mainly over the eastern half of the outlook area. A few severe thunderstorms are expected to develop this afternoon lasting until 8 pm. Storm motion will be east and the area of concern is generally along and east of a line from Butte to Broken Bow to Stockville. Large hail and wind damage are the primary threat and the risk of severe weather will decrease with the passage of a cold front accompanied by a wind shift from the northwest. Isolated thunderstorms are possible across the eastern Panhandle counties and southwest Nebraska tonight. No severe weather is anticipated with these storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Thunderstorms are possible on Friday across all of western and north central Nebraska. No severe storms are expected. Thunderstorms are possible Sunday afternoon into Sunday night. At this time, it is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jun 29, 2:12 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
212 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND DMG ANSELMO 41.62N 99.86W
06/27/2017 CUSTER NE NWS STORM SURVEY
EST 88MPH. TREE UPROOTED AT THE CATHOLIC CHURCH IN SOUTH
ANSELMO. SEVERAL OTHER TREES HAD LARGE LIMBS UP TO 12
INCHES IN DIAMETER BROKEN. SOME TREES UPROOTED BUT DID
NOT APPEAR TO BE FULLY HEALTHY. PART OF A LARGE SHED LOST
A PORTION OF THE ROOF.
&&
KALLENSpecial weather statement, Jun 29, 2:28 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
228 PM CDT THU JUN 29 2017
NEZ009-010-292015-
Holt NE-Rock NE-
228 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN
LOUP AND SOUTHWESTERN HOLT COUNTIES UNTIL 315 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 25 miles northeast of Brewster, moving northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rose and Sybrant.
This includes Highway 183 between mile markers 150 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4212 9890 4208 9943 4209 9950 4215 9958
4243 9923
TIME...MOT...LOC 1928Z 244DEG 32KT 4215 9947
JWSLocal storm report, Jun 29, 3:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 7 SW AMELIA 42.16N 99.06W
06/29/2017 E1.25 INCH HOLT NE CO-OP OBSERVER
ESTIMATED HAIL IN SIZE FROM DIME TO HALF DOLLAR.
&&
SJACOBSLocal storm report, Jun 29, 3:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 24 SW O'NEILL 42.21N 98.98W
06/29/2017 E1.00 INCH HOLT NE PUBLIC
&&
SJACOBSLocal storm report, Jun 29, 3:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 4 S AMELIA 42.17N 98.96W
06/29/2017 E1.75 INCH HOLT NE 911 CALL CENTER
CHAMBERS FIRE DEPARTMENT MESAURED GOLF BALL SIZE HAIL
WITH GUSTS TO 40 MPH.
&&
SJACOBSLocal storm report, Jun 29, 3:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 1 ESE O'NEILL 42.46N 98.63W
06/29/2017 M1.25 INCH HOLT NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS HALF DOLLAR SIZE HAIL 1 MILE ESE
OF ONEILL.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:45 PM CDT | Special Weather Statement | LBF | Arthur, Deuel, Keith | 45 min |
| Jun 28, 10:02 PM CDT | Special Weather Statement | LBF | Hooker, Keith, Lincoln, Logan, McPherson, Perkins and 1 more | 58 min |
| Jun 28, 10:58 PM CDT | Special Weather Statement | LBF | Blaine, Custer, Lincoln, Logan, Loup | 62 min |
| Jun 28, 11:53 PM CDT | Special Weather Statement | LBF | Cherry | 52 min |
| Jun 29, 2:28 PM CDT | Special Weather Statement | LBF | Rock | 47 min |
| Jun 29, 3:15 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Jun 29, 3:24 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 51 min |
| Jun 29, 3:49 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 41 min |
| Jun 29, 4:46 PM CDT | Special Weather Statement | LBF | Wheeler | 44 min |
| Jun 29, 4:56 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.